High Wind, Parmer
- When
- March 14, 4:38 AM CST to 4:09 PM CST
- Where
- Parmer forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
An intense cyclone emerging over the southern High Plains on the 14th brought widespread high-impact weather to the entire region. Multiple weather hazards were observed which included severe winds, thick blowing dust, precipitation, and extremely critical fire weather.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An intense cyclone emerging over the southern High Plains on the 14th brought widespread high-impact weather to the entire region. Multiple weather hazards were observed which included severe winds, thick blowing dust, precipitation, and extremely critical fire weather. A Pacific cold front raced through the region during the early morning hours and brought light precipitation, mostly to areas on the caprock, as well as an initial bout of severe wind gusts. This first round of severe wind gusts kicked up blowing dust which quickly shifted into Oklahoma and North Texas. More intense westerly winds developed over the region through the mid to late morning hours and continued through the late afternoon. The widespread and long duration intense wind storm carried copious amounts of dust from eastern New Mexico into West Texas and areas farther east. Visibilities of less than one half mile were common for areas on the caprock with many areas experiencing brownout conditions. Limited visibility contributed to numerous vehicle accidents across the region. This included 18-wheelers that were blown over by the wind. Law enforcement closed several highways due to low visibilities. The severe winds also caused significant tree and property damage. Most severe wind gusts were measured between 65 and 75 mph with a peak wind gust of 84 mph at both Friona (Parmer County) and Dimmitt (Castro County). Lubbock International Airport (Lubbock County) measured a wind gust of 82 mph which is the highest wind gust recorded during the three month period from March through May dating back to 1945.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
84 mph at Friona (Parmer County),|84 mph at Dimmitt (Castro County),|80 mph at Plainview (Hale County),|80 mph at Vigo Park (Swisher County),|79 mph at Silverton (Briscoe County),|78 mph at Hart (Castro County),|78 mph at Happy (Swisher County),|78 mph at Tulia (Swisher County),|78 mph at Caprock Canyons State Park (Briscoe County),|77 mph at Muleshoe (Bailey County),|77 mph at Amherst (Lamb County),|77 mph at Lesley (Hall County),|77 mph at Turkey (Hall County),|75 mph at Earth (Lamb County),|75 mph at Olton (Lamb County),|74 mph at Morton (Cochran County),|74 mph at Flomot (Motley County),|74 mph at Floydada (Floyd County),|74 mph at South Plains (Floyd County),|73 mph at Abernathy (Hale County),|73 mph at O'Donnell (Lynn County),|73 mph at Shallowater (Lubbock County),|72 mph at Aiken (Hale County),|72 mph at Roaring Springs (Motley County),|72 mph at Matador (Motley County),|72 mph at Estelline (Hall County),|72 mph at Guthrie (King County),|71 mph at McAdoo (Dickens County),|71 mph at Aspermont (Stonewall County),|71 mph at Levelland (Hockley County),|70 mph at Memphis (Hall County),|69 mph at Anton (Hockley County),|69 mph at New Deal (Lubbock County),|69 mph at Northfield (Motley County),|69 mph at Lubbock (Lubbock County),|68 mph at Childress (Childress County),|68 mph at Ralls (Crosby County),|68 mph at White River Lake (Crosby County),|67 mph at Sundown (Cochran County),|67 mph at Wolfforth (Lubbock County),|67 mph at Slaton (Lubbock County),|67 mph at Plains (Yoakum County),|67 mph at Spur (Dickens County),|66 mph at Denver City (Yoakum County),|66 mph at Paducah (Cottle County),|65 mph at New Home (Lynn County),|65 mph at Graham (Garza County),|65 mph at Jayton (Kent County),|65 mph at Hackberry (Cottle County),|64 mph at Post (Garza County),|63 mph at Tahoka (Lynn County),|62 mph at Brownfield (Terry County),|60 mph at Lake Alan Henry (Garza County).
The following high wind reports are from Automated Surface Observing Stations (ASOS) and Automated Weather Observing Systems (AWOS):
82 mph at Lubbock International Airport (Lubbock County),|72 mph at Plainview-Hale County Airport (Hale County),|71 mph at Childress Municipal Airport (Childress County),|68 mph at Levelland Municipal Airport (Hockley County),|59 mph at Denver City Airport (Yoakum County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 14, 2:54 AM CST, 1 hour 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 354 AM CDT Fri Mar 14 2025 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... Updated at 342 AM CDT Fri Mar 14 2025 - Dangerous high winds and extremely critical fire weather conditions are expected today, with wind gusts up to 80 mph. - Widespread blowing dust is expected this afternoon, with dust storm like conditions possible which may lead to extremely poor visibilities and hazardous travel. - A Red Flag Warning and High Wind Warning are both in effect for the entire forecast area through this evening. - Very warm, dry, and breezy to windy weather will return early next week with critical fire weather conditions expected again on Monday with extremely critical conditions possible on Tuesday. && .SHORT TERM... (Today and tonight) Issued at 342 AM CDT Fri Mar 14 2025 Water vapor imagery early this morning shows the upper level trough centered over the Desert Southwest, where it is expected to amplify through the early morning hours centering the associated low over portions of northeastern New Mexico. This will position the core of the 120+ knot mid-level jet right overhead of the CWA by this afternoon. Additionally, the surface low over eastern Colorado will deepen as it begins to traverse through the Southern Plains with the cores of the 700mb 80+ knot jet streak and 850mb 60+ knot jet streak creeping into the FA by sunrise as the Pacific front begins to move in tracking from west to east shifting winds out of the west as they strengthen. NBM wind speeds continue to look slightly underdone given MSLP changes around 5 to 6 mb every 3 hours in combination with the nearly 15 dam 700mb height difference over 200nm, suggesting strong area-wide wind speeds around 40 to 60 mph, with wind gusts up to 80 mph. Therefore, a High Wind Warning is in effect from 6 AM CDT until 8 PM CDT. Wind speeds will likely peak around noon when the core of the jets are expected to be positioned directly overhead of the FA. With the dry conditions out west, these stronger wind speeds will likely lead to areas of blowing dust and/or dust storm like conditions across much of the region. Low visibilities are expected with widespread blowing dust, with significant visibility reductions possible, but confidence in the magnitude of visibility reductions remains low at this time. Not only will this system bring high wind speeds today, but it will also bring extreme fire weather conditions area-wide this afternoon, despite the slightly cooler temperatures brought to us by the morning FROPA. Minimum RH values are expected to be as low as 8% this afternoon and with ERC values generally above the 50th and 75th percentiles and 20 foot winds speeds around 40 to 50 mph, conditions will be favorable for rapid spread of wildfires. Therefore, a Red Flag Warning is in effect from 9 AM CDT through 10 PM CDT. Make sure to practice fire weather safety and do your part and avoid activities that may cause a spark this afternoon to help prevent wildfires. This system is expected to eject quickly into the Central Plains by this evening, which will therefore allow wind speeds to begin diminishing around sunset. Where they will still remain elevated around 25 to 20 mph overnight, as a surface trough located at the base of the surface low to our north tracks through the DFW metroplex tonight, ahead of the H5 longwave trough incoming from the west on Saturday. Given these breezy wind speeds overnight, overnight lows will remain on the milder side with lows in the 40s off the Caprock and in the 30s on the Caprock. && .LONG TERM... (Saturday through Thursday) Issued at 342 AM CDT Fri Mar 14 2025 Much more tranquil weather will return to the region this weekend in the wake of today's wind storm. After a breezy Saturday morning, much calmer winds will return to the region on Saturday afternoon as cool surface ridging builds into West Texas behind a weak cold front. Although the potent upper low responsible for the high winds today will be well to our northeast, longwave upper troughing will still encompass most of the central CONUS on Saturday, with models in good agreement depicting a few embedded shortwave troughs passing overhead on Saturday. Combined with a nearly saturated atmosphere above 700mb, the associated forcing for ascent should be enough to generate some isolated to scattered showers Saturday, although a very dry lower atmosphere (surface T/Td spreads of 20-30F) will keep any precipitation very light. Will nevertheless maintain blended SChc PoPs for areas on the Caprock Saturday, and although any precipitation would mainly take the form of rain with highs in the 50s to low 60s, a brief rain- snow mix is possible early in the day across the SW TX Panhandle. Upper level ridging will then build into the region on Sunday resulting in a pleasant day with relatively light winds and mild temperatures. Flow aloft will begin to turn more southwesterly on Monday resulting in a return of persistent lee surface troughing to our north and associated breezy and dry downslope surface flow. Highs will consequently warm into the 80s on Monday, with critical fire weather conditions also set to return area-wide. Looking towards the middle of next week, there is good model consensus that another potent mid/upper level storm system will track across the CONUS in the Tue-Wed timeframe. Current model progs place a sub 990mb surface low over KS which would result in a fairly windy day on Tuesday across West Texas, which combined with very warm and dry conditions could bring widespread critical to perhaps extreme fire danger to most of the region Tuesday. Cooler temperatures are then likely to return Wednesday into Thursday behind the departing system. && .AVIATION... (06Z TAFS) Issued at 1230 AM CDT Fri Mar 14 2025 VFR conditions will begin to diminish through the early overnight hours tonight as we begin to see wind speeds increase to around 20 knots, gusting to 30 knots through sunrise. Thereafter, a Pacific front will cause a significant increase in wind speeds with gusts upwards of 70 knots possible. KLBB and KPVW terminals will likely see BLDU impact visibilities to low end MVFR late this morning and possibly down to IFR late this afternoon. MVFR CIGS are likely at KCDS where wind speeds will be lighter in comparison to KLBB and KPVW. Wind speeds are expected to diminish by late this evening. && .FIRE WEATHER... Issued at 342 AM CDT Fri Mar 14 2025 Extremely critical fire weather conditions are expected to develop this morning through the late evening hours as an upper level storm system brings dangerous wind speeds to much of the region this afternoon. Breezy southwesterly wind speeds are already occurring across much of the Caprock early this morning, where they will veer out of the west by daybreak as a Pacific Front quickly tracks through the entire forecast area just after sunrise. Behind the front, westerly wind speeds around 40 to 60 mph are expected to occur with gusts up to 80 mph; with 20 foot wind speeds around 40 to 50 mph. Stronger wind speeds will be found across the Caprock, specifically the far southwestern Texas Panhandle where isolated extreme wind gusts up to 90 mph may be possible. Visibility reductions, possibly significant, can be expected with widespread blowing dust expected. Relative humidity values are expected to be in the single digits across much of the South Plains and Rolling Plains, with values in the lower teens across the far southern Texas Panhandle. This in combination with the stronger wind speeds and ERC values generally above the 50th and 75th percentile will lead to conditions favorable of rapid wildfire spread through much of the day. Wind speeds will begin to diminish late this evening as the upper level system ejects to the northeast around sunset. Wind speeds will still remain on the breezy end overnight around 15 to 20 mph with overnight recoveries in the 30th percentile across the Rolling Plains and around the 50th percentile across the South Plains and far southern Texas Panhandle. Given these favorable conditions, a Red Flag Warning is in effect from 9 AM CDT through 10 PM CDT today in addition to the High Wind Warning in effect from 6 AM CDT until 8 PM CDT. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 PM CDT this evening for TXZ021>044. Red Flag Warning from 9 AM this morning to 10 PM CDT this evening for TXZ021>044. && SHORT TERM...12 LONG TERM....30 AVIATION...12
Hazardous Weather Outlook National Weather Service Lubbock TX 412 AM CDT Fri Mar 14 2025 TXZ021>044-150915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 412 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A dangerous high wind event is expected today with sustained west winds ranging from 40 to 55 mph with gusts up to 80 mph. Widespread blowing dust will likely result in dust storm like conditions with visibility potentially falling near zero at times. Hazardous travel is expected area-wide today. A High Wind Warning is in effect until 8 PM CDT for the entire forecast area. Extremely critical fire weather conditions will also occur today. Any fires that develop today will spread rapidly and will have the potential to grow into dangerous wind-driven wildfires that will be difficult or impossible to control. A Red Flag Warning is in effect until 10 PM CDT for the entire forecast area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Fire danger will increase once again early next week. Widespread critical fire weather conditions are expected on Monday with critical to extremely critical conditions expected on Tuesday.
The national radar mosaic for the moment the first event began.
24 high wind, 12 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232681, 1232570, 1232678, 1232578, 1232672, 1232685, 1232573, 1232686, 1232683, 1232584, 1232571, 1232580, 1232582, 1232684, 1232667, 1232680, 1232679, 1232581, 1232583, 1232577, 1232579, 1232677, 1232682, 1232674, 1232690, 1232691, 1232692, 1232693, 1232694, 1232695, 1232696, 1232697, 1232698, 1232699, 1232700, 1232701.